When sugar is your child’s foe
By Dr. Satyan Rajbhandari | Express News Service | Published: 19th July 2017 10:15 PM |
BENGALURU: Hypoglycemia (or low blood glucose) is one challenge while managing Type-1 diabetes in children.Hypoglycemia occurs when the child’s blood glucose level falls below the need for body to function properly. It occurs frequently with tight control of blood sugar that is needed to prevent future complications like blindness, kidney failure, and amputation. On the other hand, hypoglycemia causes a lot of inconvenience in day-to-day life and if severe, it can even be fatal.
The challenge for parents with Type 1 diabetes children is how to maintain diabetes control and avoid hypoglycemia at the same time.
It is important for the parents to have a comprehensive understanding. Hypoglycemia occurs when there is a mismatch between insulin absorbed from the injection site to the glucose available in the body. The glucose level in the blood is affected by the type and quantity of food consumed. Children’s blood glucose targets are often kept slightly higher than adults to take into account their unpredictable eating and exercise.
Initially, symptoms of hypoglycemia are mild, but if it is not recognised and treated properly it can lead to coma and seizures. It could lead to significant decline in verbal abilities, memory skills, and ability to organize and recall information. Frequent occurrence of hypoglycemia can also lead to increased worry and poor sleep. As a result, the insulin dose is often reduced and blood glucose is kept high which leads to worsening of subsequent diabetes control.
As per Clinical Practice Consensus Guidelines 2009 Compendiumpublished in International Society for Pediatric and Adolescent Diabetes, studies have shown an association between hypoglycemia and decrease in cognitive functioning in children with Type 1 diabetes, particularly those diagnosed before the age of 5–6 years.
Another severe form of hypoglycemia is ‘Nighttime hypoglycemia’ that occurs when your child is asleep. It is characterized by night sweats, headaches, and nightmares. Night time severe hypoglycemia can lead to lowering of blood potassium level that leads to abnormal heart rhythm and even death. This is thought to be the cause of deaths (while sleeping) among many young Type 1 diabetic with good control over their condition. The key is to inject the right amount of insulin at the right time which matches with the food and activity to ensure that your child maintains a healthy blood glucose level throughout the night.
Though you cannot prevent hypoglycemia, you can prepare yourself and your child to take simple measures mentioned below:
Children with diabetes should learn to test blood glucose and recognize the symptoms for treatment.
They must always carry an immediate source of glucose or sugar.
In case of hypoglycemia at home, immediately dissolve 4 teaspoonful of sugar in juice or water and let your child drink it. Do not force it if they are unconscious as there will be a risk of choking
In the event that your child loses consciousness from severe hypoglycemia, call for emergency help and give your child an injection of glucagon. Do not inject insulin. Glucagon is a hormone that triggers the rapid release of sugar into the blood.
After the child comes round make sure they eat carbohydrate like biscuit, bread, roti so that their blood sugar level is maintained.
The author is Dr Satyan Rajbhandari, group medical director at Diabetacare